Itchy and uncomfortable eye lids may be due to dermatitis or irritated skin:
Eczema around the eye lids and how to reduce the itchy and stinging:
Eczema around the eye lids is fairly common and results in uncomfortable itchy eye lids. It is sometimes confused with rosacea. However rosacea occurs higher around the nose and forehead. We see a singificant amount of eczema around the eye lids as this causes eye discomfort. Usually clients call us for an itchy or watery eye and are then examined during a MECS appointment. MECS appointments are paid for by the NHS and free to patiens with a GP in the Essex area. MECS is an enhanced Optometric service in Essex, provided by Primary eycare Ltd.
Eczema is usually around the inner corners of the eye lids, towards the nose, by the tear drains. In severe cases it may extend towards the outer corners of the eye lids as well and even down to the cheeks. Eczema can also show up behind the ears and in the folds of the skin, e.g. by the arms and legs. There is a recent new medication for Eczema called, abrocitinib, just brought out and available via your GP. If appropirate I can request a GP prescription after a MECS consultation.
The skin swells up and wrinkles due the the eczema, this in itself is uncomfortable and causes itchy eye lids. This is of course going to affect both eyes to some extend, discomfort in just one eye is very unlikely to be eczema. Eczema can be caused by allergies, stress, skin products. It is more common in people with asthma and or hayfever. Eczema is also called atopic dermatitis, which can also be caused by some skin irritation due to clothing or other skin irritating compounds such as nail varnish which can cause contact dermatitis.
To complicate matters, the tear drains, canaliculi, are located in this area, towards the nose. As the skin swells and puckers it squeezes the tear drains and thus reduces the outflow of tears. The reduction in outflow tends to increase the overflow of tears, this is called epiphora. The salty tears then overflow and dry on the sensitive eczema skin. Salt drying on the skin is going to be uncomfortable, just like salty water drying on the skin after a dip in the sea. This is obviously going to cause further stinging and discomfort around the eyes. As an interesting point, elephants don’t have tear drains and their eyes constantly overflow.
Below is and eye with eczema in the nasal corners taken with my slit lamp microscope. This is a totally painless procedure and only takes a few minutes. You will be able to see your own eye lids and tear drainage in good detail on a large computer screen whilst seated in our consulting room. Below you can see an image where I have instilled a yellow / green dye (fluorescein) and imaged the area with a blue light for best contrast. It shows the tear overflow very well:
So, what can you do to decrease the discomfort ?
First of all you should clean up the external parts of the eye lids, salty tears drying on the skin is going to irritate the skin and aggravate the eczema. Gently clean the skin surface with boiled cooled water using a cotton wool pad. Don’t use anything abrasive as that will irritate the skin further and and increase the dermatitis caused by the eczema.
Secondly you can safely use Dermol, Double Base Flare Relief, Aveeno and Dermalex around the eyes. Perhaps you have already tried this on other areas around your body, if it works there, try it in small amounts around the eyes on the affected areas. However do make sure the above ointments do not leak or seep back into the eye as that is going to cause further eye irritation. Small amounts and often is better than larger amounts that can go astray. Please don’t use vaseline around the eyes with eczema. Cold boiled water is only helpful to clean any over flow of tears on the lower lids by the corner of the eye, as in the image above.
Further skin care and guidance on triggers for Eczema can be found on the web, this is advise from a Dermatologist.
What will make it worse ?
I have discussed the cause of overflow exarcebating eczema above, so adding more artificial tears / fluid to your eyes is not going to help. That will only cause more overflow and more drying of fluid on the already sensitive skin. The drying fluid is salty, causing irritation and is likely to contain preservatives, which again will agrevate the already irritated skin.
Don’t start using baby shampoo or similar degreasing agents. With eczema the skin is already dry, so why remove what little oil there is left ? Your tears contain three layers, mucin, liquid and lipid. The exteral layer is made of lipid, this is an oily layer, remove that with baby shampoo and the tears on your eyes will become even dryer and less comfortable still.
Historic advise has been to treat blepharitis with baby shampoo, this is not advisable any more. Baby shampoo may clean the deposits from your eye lids but it does not remove the underlying cause of the blepharitis. Furhtermore it is likely to remove essetial oils from your tear film resulting in excess evaporation a and increased dry eyes. Dry eyes are uncomfortable as the front of the eye literally cracks open, just like dry skin. This shows up during a dry eye examination as green spots or marks on the cornea of the eye.
See this link here for the treatment of blepharitis which has various causes such as bacterial, allergic and demodex. We can assess your eyes for these conditions too, please call us today for further advise paid for by the NHS provided you are registered with a GP in North or Mid Essex.
Other prescribed medication:
If the eczema is particulary uncomfortable you may be tempted to use steroid cream around the eyes. Steroid cream may cause the skin to get thinner. However that is not the main danger, steroid cream so close to the eyes may increase the pressure in your eye over time. This increased pressure can lead to glaucoma and irreversable vision loss. If steroid cream is going to be used around the eyes careful supervison by a MECS Optometrist is needed. Use of topical steroid cream for more than a week can cause long term issues it is important to taper the use of topical steroid use. Please call us today for an early appointment. We can assess the tears and skin around the eyes. If a short course of steroid ointment is indicated we can measure the eye pressure before and during any steroid ointment use. If the eye pressure increases with the steroid treatment you will be advised to stop the use of the ointment. An increase in eye pressure with a low dose of steriod ointment is unlikely but can be serious as an increase in eye pressure is likely to lead to glaucoma and vision loss.